Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 36, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Apr 20, 2005, 11:14 PM CDT for Jewell County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2005, 11:14 PM CDT (04:14 UTC)
- Expired
- Apr 21, 2005, 12:15 AM CDT
- In force
- 61 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Jewell County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 954 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 9:14 PM CDT, 2 hours earlier.
Area forecast discussion, Apr 20, 9:14 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 914 PM CDT WED APR 20 2005 .DISCUSSION...LATEST RADAR MOSAIC SHOWS TWO MAIN AREAS OF CONVECTION WITH ONE OVER CENTRAL KANSAS INTO WESTERN OKLAHOMA WHILE THE OTHER IS OVER NORTHEAST COLORADO. APPEARS AS THOUGH CENTRAL KS CONVECTION WILL SNEAK INTO NORTH CENTRAL KANSAS COUNTIES BEFORE MIDNIGHT AS THE LLJ INTENSIFIES BUT CONVECTION OVER COLORADO LIKELY WONT MAKE IT INTO SOUTH CENTRAL NEBRASKA UNTIL AFTER MIDNIGHT. BASED ON THIS HAVE REMOVED PRECIP FOR THE REMAINDER OF THE EVENING OVER SOUTH CENTRAL NEBRASKA BUT KEPT PRECIP CHANCE OVER NORTH CENTRAL KANSAS. NO OTHER CHANGES MADE AT THIS TIME. && .PREV DISCUSSION...TONIGHT THROUGH SATURDAY MORNING. MAIN CHALLENGE REVOLVES AROUND PRECIP/CONVECTIVE CHANCES THROUGH TOMORROW AFTN...AND THEN PRECIP CHANCES BEYOND. SUBJECTIVE EARLY MORNING ANALYSIS SHOWED WARM FRONT SITTING JUST SOUTH OF THE CWA IN NORTH CENTRAL KANSAS...WITH SECONDARY BOUNDARY NOTED OVER THE NORTHWEST CWA. IN BETWEEN...SEVERAL WEAK BOUNDARIES WERE NOTED FROM OVERNIGHT CONVECTION. LARGE AREA OF CLEARING HAS COMMENCED OVER MUCH OF THE AREA IN SUBSIDENT REGION BEHIND OVERNIGHT MCS. GIVEN GOOD INSOLATION THIS AFTN WITH BOUNDARIES AROUND THE AREA...THINK STORMS WILL LIKELY FIRE THIS EVENING OVER THE CWA...LIKELY IN THE VICINITY OF OLD OUTFLOW BOUNDARY IN THE CENTER OF THE AREA. DEEP LAYER SHEAR WILL BE ON THE INCREASE THROUGH THE NIGHT AS MID-LEVEL SPEED MAX (ALREADY VISIBLE ON PROFILER NETWORK) APPROACHES FROM THE SOUTHWEST. GIVEN DEEP SHEAR ON THE ORDER OF 40-45KTS AND VERY STEEP MID-LEVEL LAPSE RATES...LARGE HAIL WILL BECOME LIKELY WITH SOME OF THE STORMS. TORNADO THREAT LOOKS FAIRLY MINIMAL EXCEPT OVER WESTERN CWA WHERE THE BEST 0-3KM CAPE AND 0-1KM SRH REMAINS CENTERED...ALTHOUGH WITH LOWERED LCL HEIGHTS AND MOISTURE POOLED AROUND THE MANY BOUNDARIES...COULD NOT RULE IT OUT ELSEWHERE. AS WEAK WAVE MOVES INTO THE HIGH PLAINS TONIGHT...EXPECT CONVECTION WILL ALSO FIRE OUT WEST...MERGING INTO ANOTHER CONVECTIVE COMPLEX WHICH WILL RIDE EASTWARD OVERNIGHT ALONG AND NORTH OF THE BOUNDARY. HAVE RAISED POPS TONIGHT FOR THIS REASON...MAINLY OVER THE NORTHERN TWO THIRDS OF THE CWA. WESTERN CONUS CLOSED LOW FINALLY EJECTS OUT OVER THE CENTRAL PLAINS TOMORROW AFTN/EVENING...AS UPR RIDGE MOVES ONTO THE WEST COAST. THE LATEST OPERATIONAL GUIDANCE HAS MAINTAINED THE FACT THAT SFC COLD FRONT/DRYLINE WILL MOVE THROUGH THE AREA BY MID AFTN TOMORROW... EFFECTIVELY REDUCING CONVECTION CHANCES OVER MOST AREAS. SETUP IS QUITE FAVORABLE FOR SEVERE WEATHER ALONG/JUST EAST OF THE UPR/SFC LOW AND FRONT...WITH RAPID MID-LEVEL DRYING...GOOD DEEP SHEAR AND UPR DIVERGENCE AIDED BY COUPLED JET ALOFT. SHOULD THE SYSTEM SLOW DOWN BY JUST A FEW HOURS...SEVERE WEATHER WILL ONCE AGAIN BE A THREAT OVER PART OF THE AREA. DUE TO THE POTENTIAL TIMING ISSUES...HAVE KEPT SMALL POPS INTO MUCH OF THE AREA TOMORROW AFTN. THEREAFTER...UPR SYSTEM WILL TRACK OVER NEBRASKA...WITH BEST DEFORMATION/FRONTOGENIC AXIS WELL NORTH OF THE AREA. AS SYSTEM REMAINS WELL WRAPPED...HAVE RAISED POPS THROUGH FRIDAY AFTN FOR WRAPAROUND PRECIP POTENTIAL. SUBSIDENCE TAKES HOLD BEHIND THE WAVE BY LATE FRIDAY. SFC HI WILL BUILD DOWN THE PLAINS WITH UPR FLOW BECOMING NORTHWEST FOR THE FIRST TIME IN A WHILE. LATEST NAM/GFS/ECMWF/UKMET ALL SHOWING STRONG COLD ADVECTION ON FRIDAY AS H8 TEMPS CRASH TO NEAR 0C. GIVEN THE EXPECTED CLOUDY SKIES AND PRECIP POTENTIAL ALONG WITH COLD ADVECTION...HAVE LOWERED HIGHS ON FRIDAY A BIT. MUCH DRIER AIR WILL POUR SOUTH WITH THE HIGH... PROVIDING A SETUP FOR TEMPS AT OR BELOW FREEZING BY SATURDAY MORNING. LONG TERM...SATURDAY THROUGH WEDNESDAY. UPPER LOW CONTINUES TO DEPART TO OUR EAST OVER THE WEEKEND...AND HEIGHTS RISE ACROSS THE CENTRAL PLAINS BEHIND THE DEPARTING LOW. UPPER RIDGE AXIS BUILDS OVERHEAD BRIEFLY ON SUNDAY...IN BETWEEN THE UPPER LOW PRESSURE SYSTEM TO OUR EAST AND NEXT APPROACHING TROUGH TO THE WEST. IN A DRIER AIRMASS...TEMPERATURES WILL SEE LARGER DIURNAL SPREADS...WITH HIGHS NEAR SEASONAL AND LOW NEAR TO BELOW FOR THE FIRST PART OF THE WEEKEND. WITH RETURN FLOW ON SUNDAY...MOISTURE BEGINS TO RETURN NORTH INTO THE PLAINS. SHORTWAVE ENERGY LIFTING OUT OF WESTERN LOW WILL DEAMPLIFY THE CENTRAL PLAINS RIDGE AND BRING AN OUTSIDE CHANCE OF PCPN TO OUR REGION SUNDAY NIGHT. ATTM...PATTERN IS SUGGESTING MORE OF AN UPSLOPE HIGH PLAINS EVENT...BUT LOW POPS ARE STILL REASONABLE WITH PROGRESSION OF SHORTWAVE. PERSISTENT DRY FORECAST REMAINS INTACT TUESDAY AND ALSO INTO WEDNESDAY...UNTIL MODEL DIFFERENCES AND TIMING CAN BE BETTER RESOLVED RATHER THAN BLANKETING POPS ATTM. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && 04/LAWRENCE/FAY
Hazardous weather outlook, Apr 20, 9:18 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 918 PM CDT WED APR 20 2005 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-211200- ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE- FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE- HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE- NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS- SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK 918 PM CDT WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...REST OF TONIGHT A SLIGHT RISK FOR SEVERE WEATHER WILL BE POSSIBLE TONIGHT INITIALLY OVER NORTH CENTRAL KANSAS AS A BAND OF THUNDERSTORMS MOVE INTO THIS AREA BY MIDNIGHT. LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS UP TO 60 MPH WILL BE POSSIBLE WITH THESE STORMS. A SECOND BAND OF THUNDERSTORMS ARE THEN EXPECTED TO MOVE INTO SOUTH CENTRAL NEBRASKA AFTER MIDNIGHT WITH SOME OF THESE STORMS POSSIBLY BECOMING SEVERE. LARGE HAIL UP TO THE SIZE OF GOLF BALLS WILL BE THE PRIMARY THREAT FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER THURSDAY AFTERNOON AND EVENING...MAINLY ALONG AND EAST OF HIGHWAY 281. THE MAIN THREATS WITH ANY THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY NIGHT THROUGH MONDAY NIGHT...HOWEVER THE SEVERE WEATHER POTENTIAL AT THIS TIME APPEARS MINIMAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS LATE EVENING AND OVERNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) 04
In the hours before
Local storm report, Apr 20, 9:44 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
944 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM HAIL 2 E HUNTER 39.24N 98.36W
04/20/2005 0.88 INCH MITCHELL KS EMERGENCY MNGR
&&
LEWSpecial weather statement, Apr 20, 9:45 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 945 PM CDT WED APR 20 2005 KSZ005>007-017>019-211000- JEWELL-MITCHELL-OSBORNE-PHILLIPS-ROOKS-SMITH- INCLUDING THE CITIES OF...BELOIT...PHILLIPSBURG 945 PM CDT WED APR 20 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 171 IN EFFECT UNTIL 5 AM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 171...VALID UNTIL 5 AM...FOR THE FOLLOWING COUNTIES... IN NORTH-CENTRAL KANSAS... PHILLIPS...ROOKS...SMITH...OSBORNE...JEWELL...AND MITCHELL SOME TOWNS INCLUDED IN THE WATCH INCLUDE... PHILLIPSBURG AND BELOIT KISNER
Local storm report, Apr 20, 9:47 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
947 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 13 NE HUNTER 39.37N 98.22W
04/20/2005 1.00 INCH MITCHELL KS EMERGENCY MNGR
&&
LEWLocal storm report, Apr 20, 9:54 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
954 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM HAIL 2 W ASHERVILLE 39.41N 98.01W
04/20/2005 1.75 INCH MITCHELL KS TRAINED SPOTTER
&&
LEWLocal storm report, Apr 20, 10:08 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1008 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 6 S BELOIT 39.38N 98.11W
04/20/2005 1.25 INCH MITCHELL KS LAW ENFORCEMENT
&&
LEWLocal storm report, Apr 20, 10:39 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1039 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 PM HAIL GLEN ELDER 39.50N 98.31W
04/20/2005 0.25 INCH MITCHELL KS LAW ENFORCEMENT
&&
LEWThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 11:36 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 56 min |
| Apr 20, 11:56 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 66 min |
| Apr 21, 12:30 AM CDT | Severe Thunderstorm Warning | GID | Clay | 61 min |
| Apr 21, 12:41 AM CDT | Severe Thunderstorm Warning | GID | Fillmore | 64 min |
| Apr 21, 1:19 AM CDT | Severe Thunderstorm Warning | GID | Hamilton | 57 min |
| Apr 21, 1:46 AM CDT | Severe Thunderstorm Warning | GID | Merrick | 59 min |
| Apr 21, 2:04 AM CDT | Severe Thunderstorm Warning | GID | Howard | 56 min |
| Apr 21, 2:53 AM CDT | Severe Thunderstorm Warning | GID | Greeley | 67 min |
| Apr 21, 2:44 PM CDT | Severe Thunderstorm Warning | GID | Nance | 46 min |
| Apr 20, 9:34 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 43 min |
| Apr 20, 10:22 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.